Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Taking Propranolol for heart palpitation. Restless sleep after taken off diazepem. St Johns wort can be taken?

Hi. I am curretly taking 1 40mg Propranolol tablet each morning for my heart palpitations caused by anxiety and stress related to family. I was on diazapem 2 x 2mg each night to help me relax and sleep. I was recently taken off the diazapem by the doc and have been experiencing restless sleep. Can I take St Johns Wort when on Propranolol
Asked On : Fri, 22 Feb 2013
Answers:  3 Views:  206
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Hi, thanks for using healthcare magic

St John's wort is most commonly used to treat depression symptoms. It is thought to prevent the uptake of certain chemicals in the brain that affect mood, though the exact mechanism of action is not completely clear.

It can interact with some medications. In terms of propanolol, it is in a family of drugs called beta blockers. It is thought that St John's wort causes breakdown of these medications and may result in lower levels.
You may want to discuss it with your doctor before starting it.

I hope this helps
Answered: Fri, 22 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Hello a.miller272
Welcome to HCM
Propranolol 40 mg per day is good for your anxiety.
And tapering your diazepam (? Lorazepam) dose was a good move as it causes dependence on long term use and has high abuse potential. So it is recommended to prescribe Benzodiazepine drugs only in short term basis.
Taking St. Johns Wort will not cause much significant effects and you can take it, in few cases decrease in levels of Propranolol may occur but over all its clinically insignificant. So you can take it.
Hope I solved your Query
Take Care
Answered: Fri, 22 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

General & Family Physician Dr. Polash Sannigrahi's  Response
Jun 2015
Hello dear...
St John's wort is an herbal product used in the treatment of mild to moderate depression.
It acts by inhibition of reuptake of certain neurotransmitters like serotonin.

Studies have shown that St John's wort can cause multiple drug interactions, even with beta blockers(the medication propranolol you are taking belongs to the class of beta blockers)
As a result, there is increased metabolism(breakdown) of those drugs in the body, due to which the beneficial clinical effect of propranolol may get reduced. will be better to consult your treating physician before starting it.

Wishing you a Good Health. Let me know if I need to clarify further.
Thanks & take care.
Answered: Fri, 22 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor